The objective of this research was to study the possible relationship between the consumption of dicoumarinic agents (understanding the consumption of acenocoumarol as regulated and monitored anticoagulation) and the mortality rate in people older than 65 years undergoing a hip fracture (HF) intervention. It was a retrospective, observational and descriptive study. Nine hundred fifty-seven patients were included who underwent an intervention for HF between the years 2012 and 2014 in a third-level hospital. Patients took acenocoumarol (16.1%), which compared with nonanticoagulated patients took longer in receiving intervention, they remained hospitalized for more days, and they presented greater mortality within the first year after the intervention. Likewise, those who presented greater risk according to the classification system used by the American Society of Anesthesiologists (ASA) to estimate the risk of anesthesia for the different states of the patients who were anticoagulated also suffered greater mortality. The next factors increased the mortality in the first year: advanced age, delayed surgery, male sex, need for transfusion, high international normalized ratio, consumption of acenocoumarol, and a high ASA risk. We concluded the consumption of acenocoumarol increased the risk of mortality within the first year after surgery in 1.3 of possible cases. Other risk factors that also independently increased the risk of mortality included advanced age, male sex, delayed surgery, the need for transfusions, and surgical risk (for high levels in the ASA classification).
Department of Nursing, University of Cantabria, Cantabria, Spain (Dr Sarabia-Cobo); University of Cantabria, Hospital Universitario Marqués de Valdecilla, Cantabria, Spain (Ms Sáenz-Jalón); and Hospital Universitario Marqués de Valdecilla, Cantabria, Spain (Mss Vélez-Carrera, Miguel Martín, Rodríguez Landeras, Roscales San Bartolomé, Santiago Fernández, Higuero-Piris, Artabe Pozas, Espeso Salas, and Briz Casares).
Correspondence: Carmen M. Sarabia-Cobo, PhD, RN, MSN, Department of Nursing, University of Cantabria, Av los Castros s/n, 39005 Santander, Cantabria, Spain (firstname.lastname@example.org).
The authors declare no conflicts of interest.